Pennsylvania, 2012Lake-Effect Snow in Pennsylvania, February 25, 2012
February 25, 2012 · NWS CLE · 1 event in 1 county or zone
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop before daybreak on February 25th. The snow showers continued into the evening hours and then quickly dissipated.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop before daybreak on February 25th. The snow showers continued into the evening hours and then quickly dissipated. Over 6 inches of snow fell on much of Crawford County with a peak of 8.0 inches at Atlantic. West to northwest winds gusted to as much as 30 mph during the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 25, 12:19 AM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Feb 25, 12:19 AM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1219 AM EST SAT FEB 25 2012
.SYNOPSIS...
LOW PRESSURE NEAR OTTAWA WILL MOVE TO THE CANADIAN MARITIMES ON
SATURDAY AS HIGH PRESSURE BUILDS INTO THE WESTERN GREAT LAKES AND
OHIO VALLEY. THE HIGH PRESSURE AREA WILL BUILD OVER THE REGION ON
SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
LAKE EFFECT SNOW BANDS DEVELOPING ACROSS THE AREA THIS MORNING AND
WILL CONTINUE THROUGH THE REST OF THE NIGHT.
AS SURFACE TROUGH ROTATES THROUGH THE REGION...FLOW SHOULD BECOME
MORE WESTERLY AS THE NIGHT PROGRESSES. STILL EXPECTING GREATEST
SNOW ACCUMULATIONS IN THE EXTREME EAST.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY NIGHT/...
LAKE EFFECT SNOW WILL BE UNDERWAY EARLY SATURDAY MORNING WITH A
GRADUAL DECREASE IN COVERAGE AND INTENSITY DURING THE DAY AS DRIER
AIR GRADUALLY FILTERS INTO THE REGION. THE MORE INTENSE UPWARD
MOTION IS CONFINED BELOW 4000 FT WHICH IS BELOW THE OPTIMAL SNOW
GROWTH TEMPERATURE. THIS WILL LIMIT SNOWFALL. EXPECT SNOWFALL
ACCUMULATION IN NW PA OF 3-4 INCHES WITH ISOLATED 5 INCH AMOUNTS
IN THE HIGHER TERRAIN.
LINGERING SNOW SHOWERS WILL END SATURDAY EVENING AS HIGH PRESSURE
BUILDS INTO THE REGION AND THE TEMPERATURE INVERSION DEVELOPS AND
WINDS DECREASE.
FAIR WEATHER IS EXPECTED SUNDAY AND MONDAY WITH A WARMING TREND.
DESPITE WARMING ALOFT SUNDAY AFTERNOON HIGH TEMPERATURES WILL BE
REACHED BEFORE PEAK WARMING AT 850 ARRIVES BY 00Z MONDAY. MAV
GUIDANCE SEEMS REASONABLE. WARMER READINGS ARE EXPECTED MONDAY.
MEX GUIDANCE SEEMS REASONABLE.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE PERIOD WILL BEGIN WITH HIGH PRESSURE OVER THE REGION. THE GFS
DEVELOPS A STORM SYSTEM TO THE WEST OF THE FORECAST AREA TUESDAY
NIGHT. THIS SYSTEM WILL MOVE WEST OF THE AREA ON WEDNESDAY PLACING
MOST THE REGION IN THE WARM SECTOR. HIGH TEMPERATURES TUE AND WED
SHOULD REACH THE 50S FOR MOST AREAS. SCATTERED RAIN IS LIKELY ON
WEDNESDAY AS THE STORM APPROACHES. AS THE LOW MOVES TO THE
NORTHEAST WEDNESDAY NIGHT...RAIN SHOWERS WILL CHANGE TO SCATTERED
SNOW SHOWERS. 850MB TEMPERATURES ARE MARGINAL FOR LAKE EFFECT BUT
THE OVERALL PATTERN WILL REMAIN UNSETTLED. I WILL KEEP SCATTERED
SNOW SHOWERS IN THE FORECAST THROUGH FRIDAY.
&&
.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
LATEST MODEL RUN SLOWER KICKING TROUGH OUT TOMORROW. EXPECT LAKE
EFFECT BANDS OFF MICHIGAN AND ERIE TO CONTINUE THROUGH THE
OVERNIGHT HOURS. MANY MVFR CONDITIONS WITH IFR IN THE HEAVIER BANDS.
ALSO EXPECT GUSTY WEST WINDS TO CONTINUE INTO TOMORROW AFTERNOON.
OUTLOOK...PERIODS OF NON-VFR LIKELY SATURDAY THROUGH SATURDAY
NIGHT.
&&
.MARINE...
LOW PRESSURE WILL BE TRACKING NORTHEAST OUT OF ONTARIO CANADA TO
NEW ENGLAND TONIGHT. GALES WILL CONTINUE ACROSS THE EAST TWO
THIRDS TONIGHT AND INTO SATURDAY MORNING. THERE IS SOME CHANCE
THAT THEY MAY CONTINUE TO FLIRT WITH GALES INTO EARLY SATURDAY
AFTERNOON. OTHERWISE SMALL CRAFT CONTINUES ACROSS THE WEST ALONG
WITH A LOW WATER ADVISORY THROUGH THIS EVENING. WATER LEVELS IN
WESTERN BASIN NEAR THE CRITICAL MARK UNTIL WINDS DIMINISH SOME.
WEST WINDS WILL START TO DIMINISH MORE SUBSTANTIALLY SATURDAY
NIGHT WITH HIGH PRESSURE BEGINNING TO BUILD OVER THE LAKE. WE WILL
HAVE SOUTHERLY FLOW SUNDAY NIGHT AND A COLD FRONT WILL CROSS THE
LAKE MONDAY AFTERNOON/EVENING. HIGH PRESSURE AND NORTHERLY FLOW
WILL BE BRIEF MONDAY NIGHT. ANOTHER LARGE LOW WILL MAKE ITS WAY TO
THE GREAT LAKES FOR MID WEEK. SOUTH TO SOUTHWEST FLOW TUESDAY INTO
WEDNESDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...LAKE EFFECT SNOW ADVISORY UNTIL 7 PM EST THIS EVENING FOR
PAZ001>003.
MARINE...GALE WARNING UNTIL 10 AM EST THIS MORNING FOR LEZ061-144>149-
164>169.
SMALL CRAFT ADVISORY UNTIL 9 PM EST THIS EVENING FOR LEZ142-
143.
&&
SYNOPSIS...REL
NEAR TERM...LOMBARDY
SHORT TERM...REL
LONG TERM...GARNET
AVIATION...DJB
MARINE...OUDEMANHazardous weather outlook, Feb 24, 7:14 PM EST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
714 PM EST FRI FEB 24 2012
OHZ003-006>014-017>023-027>033-036>038-047-089-260015-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-
714 PM EST FRI FEB 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ001>003-260015-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
714 PM EST FRI FEB 24 2012
...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ142-143-162-163-260015-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
714 PM EST FRI FEB 24 2012
...LOW WATER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LOW WATER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ144-164-260015-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
714 PM EST FRI FEB 24 2012
...GALE WARNING IN EFFECT UNTIL 10 AM EST SATURDAY...
...LOW WATER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LOW WATER ADVISORY.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-145>149-165>169-260015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
714 PM EST FRI FEB 24 2012
...GALE WARNING IN EFFECT UNTIL 10 AM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Feb 24, 10:42 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
1042 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM NON-TSTM WND DMG TIFFIN 41.12N 83.18W
02/24/2012 SENECA OH COUNTY OFFICIAL
MANY POWER LINES DOWN ACROSS THE COUNTY.
1200 PM NON-TSTM WND DMG BROADVIEW HEIGHTS 41.32N 81.68W
02/24/2012 CUYAHOGA OH LAW ENFORCEMENT
A FEW TREES AND POWERLINES DOWN.
1200 PM NON-TSTM WND DMG ASHLAND 40.87N 82.32W
02/24/2012 ASHLAND OH LAW ENFORCEMENT
A FEW LARGE LIMBS DOWN.
1200 PM NON-TSTM WND DMG MEDINA 41.14N 81.87W
02/24/2012 MEDINA OH LAW ENFORCEMENT
TREE DOWN.
1200 PM NON-TSTM WND DMG MEDINA 41.14N 81.87W
02/24/2012 MEDINA OH LAW ENFORCEMENT
A FEW POWER LINES DOWN ACROSS THE COUNTY.
1200 PM NON-TSTM WND DMG GALION 40.73N 82.79W
02/24/2012 CRAWFORD OH LAW ENFORCEMENT
SOME POWER LINES KNOCKED DOWN.
1200 PM NON-TSTM WND DMG BEDFORD 41.39N 81.54W
02/24/2012 CUYAHOGA OH LAW ENFORCEMENT
A FEW TREES AND POWERLINES DOWN.
1230 PM NON-TSTM WND DMG MILLERSBURG 40.55N 81.92W
02/24/2012 HOLMES OH LAW ENFORCEMENT
A COUPLE OF TREES AND SIGNS DOWN ACROSS THE COUNTY.
1230 PM NON-TSTM WND DMG FINDLAY 41.04N 83.64W
02/24/2012 HANCOCK OH TRAINED SPOTTER
LIGHT POLE BLOWN DOWN AT A CAR DEALERSHIP. WIND ESTIMATED
UP TO 60 MPH.
0100 PM NON-TSTM WND DMG PAINESVILLE 41.73N 81.25W
02/24/2012 LAKE OH LAW ENFORCEMENT
SOME TREES...LARGE LIMBS AND POWER LINES DOWN ACROSS THE
COUNTY.
0130 PM NON-TSTM WND DMG 10 N MOUNT GILEAD 40.70N 82.84W
02/24/2012 MORROW OH LAW ENFORCEMENT
TWO TREES DOWN ON POWERLINES.
0230 PM NON-TSTM WND DMG YOUNGSTOWN 41.10N 80.65W
02/24/2012 MAHONING OH LAW ENFORCEMENT
NUMEROUS REPORTS OF TREES...LIMBS AND POWERLINES DOWN.
0230 PM NON-TSTM WND DMG POLAND 41.02N 80.61W
02/24/2012 MAHONING OH LAW ENFORCEMENT
A COUPLE OF LIMBS AND POWER LINES DOWN.
0230 PM NON-TSTM WND DMG LOWELLVILLE 41.04N 80.55W
02/24/2012 MAHONING OH LAW ENFORCEMENT
A COUPLE OF LARGE LIMBS AND POWER LINES DOWN.
0230 PM NON-TSTM WND DMG 10 W CANFIELD 41.03N 80.96W
02/24/2012 MAHONING OH LAW ENFORCEMENT
TREE DOWN IN BERLIN CENTER.
0230 PM NON-TSTM WND DMG WARREN 41.24N 80.82W
02/24/2012 TRUMBULL OH LAW ENFORCEMENT
AT LEAST 35 REPORTS OF TREES AND OR POWERLINES DOWN
ACROSS THE COUNTY.
0231 PM NON-TSTM WND GST YOUNGSTOWN 41.26N 80.68W
02/24/2012 M59.00 MPH TRUMBULL OH ASOS
0350 PM NON-TSTM WND DMG CORRY 41.93N 79.64W
02/24/2012 ERIE PA LAW ENFORCEMENT
A FEW TREES DOWN.
0350 PM NON-TSTM WND DMG ERIE 42.13N 80.09W
02/24/2012 ERIE PA LAW ENFORCEMENT
SOME TREES DOWN.
0400 PM NON-TSTM WND DMG MEADVILLE 41.65N 80.15W
02/24/2012 CRAWFORD PA LAW ENFORCEMENT
MANY REPORTS OF TREES...LIMBS AND POWERLINES DOWN ACROSS
THE COUNTY.
&&
KIELTYKALocal storm report, Feb 24, 11:54 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1154 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND DMG EAST CLEVELAND 41.53N 81.58W
02/24/2012 CUYAHOGA OH BROADCAST MEDIA
TREE FELL ON 3 CARS, CRUSHING THEM.
0100 PM NON-TSTM WND DMG AKRON 41.08N 81.52W
02/24/2012 SUMMIT OH BROADCAST MEDIA
TREE FELL ON SMITH ROAD. A FEW LARGE LIMBS ALSO CAME
DOWN.
0230 PM NON-TSTM WND DMG BOARDMAN 41.03N 80.67W
02/24/2012 MAHONING OH PUBLIC
TREE FELL ON TRAMPOLINE.
0300 PM NON-TSTM WND DMG ASHTABULA 41.88N 80.80W
02/24/2012 ASHTABULA OH BROADCAST MEDIA
OVER 100 BRICKS FELL OFF A BUILDING IN THE DOWNTOWN AREA.
&&
KIELTYKALocal storm report, Feb 25, 12:02 AM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1202 AM EST SAT FEB 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM NON-TSTM WND DMG BURTON 41.47N 81.15W
02/24/2012 GEAUGA OH DEPT OF HIGHWAYS
A FEW TREES AND LIMBS DOWN ACROSS THE COUNTY.
&&
KIELTYKALake-Effect Snow, Crawford
- When
- February 25, 3:00 AM EST to 6:00 PM EST
- Where
- Crawford forecast zone
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop before daybreak on February 25th. The snow showers continued into the evening hours and then quickly dissipated. Over 6 inches of snow fell on much of Crawford County with a peak of 8.0 inches at Atlantic. West to northwest winds gusted to as much as 30 mph during the event.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, February 25, 20123 deaths · 26 injured · 2 events
- High Wind in Massachusetts, February 25, 2012$165,000 · 53 kt wind · 9 events
- High Wind in Virginia, February 25, 2012$48,000 · 55 kt wind · 9 events
- Lake-Effect Snow in New York, February 25, 2012$60,000 · 3 events
- Lake-Effect Snow in Ohio, February 25, 2012$50,000 · 1 event
- High Wind in Nevada, February 25, 2012$30,000 · 76 kt wind · 6 events
- Winter Storm in North Dakota, February 25 to 27, 201217 events
- High Wind in Wyoming, February 25 to 26, 201252 kt wind · 16 events
- Winter Storm in Minnesota, February 25 to 27, 201216 events
- Astronomical Low Tide in New Jersey, February 25 to 26, 201215 events
- Heavy Snow in North Dakota, February 25 to 27, 201212 events
- Blizzard and Heavy Snow in Alaska, February 25 to 27, 201210 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366753.